I often encounter patients with GI problems after taking antibiotics for an extended period of time, in particular after the treatment of a sinus infection. Most infections are treated for 3 to 10 days, but sinus infections are notorious for lingering on for weeks at a time, despite the use of powerful antibiotics. In fact, chronic sinusitis requires treatment for at least 10 to 14 days, which is much longer than the treatment average for other infections such as urinary tract infections and other acute infections.
The sinuses are small cavities in the skull that are filled with air. When the tissue lining of these cavities becomes inflamed, it causes swelling and narrowing of the canal, which traps mucus, air, and bacteria. In turn, this causes pressure, pain, congestion, and the inability to breathe through the nose. Sinusitis is a very common problem and every year it effects over 30 million individuals.
Modern day medicine has introduced very powerful broad-spectrum antibiotics, which are designed to act against a wide range of disease-causing bacteria. An example of a broad-spectrum antibiotic is Augmentin, the generic name of which is Amoxicillin/Clavulanate. This powerful antibiotic has different indications, but one of the most useful indications is the treatment of aggressive or chronic sinus infections, which require powerful antibiotics for an extended duration.
Although broad-spectrum antibiotics are very powerful and play an important role in the treatment of serious chronic infections, they have serious potential adverse effects, one of which is colon infection. The gut or the intestines are normally covered with about 100 trillion microorganisms with important metabolic activity such as fermenting unused energy, preventing the growth of pathogenic bacteria, and production of vitamins such as biotin and Vitamin K. Upon consumption of antibiotics, the protective bacteria is eliminated, leaving the colon susceptible to infection by pathogenic bacteria such as Clostridium difficile, commonly known as C. diff.
Every year there are about 200,000 new cases of C. diff, which can range from mild to life threatening. The bacteria usually overgrows and produces a toxin that attacks the lining of the colon, causing inflammation, which leads to colitis. Patients with colitis experience severe abdominal pain, diarrhea, body stools, and fever. Most of these patients report having taken antibiotics within the last three months of symptom initiation. Ironically, the treatment of C. diff infection is even more antibiotics.
The first line antibiotic of choice for the treatment of C. diff is Flagyl, and the second line therapy is Vancomycin. These two antibiotics are generally effective, but due to recent bacterial resistance, some patients fail both treatments and require stool transplantation, which is the transfer of stool from a healthy individual into a recipient. Stool transplantation has a rather immediate effect and restores the colonic bacteria, and resolves the infection.
In conclusion, taking antibiotics to treat various chronic infections poses a threat to the natural balance of gut bacteria and should be taken seriously. One should consider taking probiotics during their course of antibiotics, plus for another three months after completion of antibiotic therapy.